FK506‐induced neurotoxicity in liver transplantation

Eelco F.M. Wijdicks, Russell H. Wiesner, Linda J. Dahlke, Ruud A.F. Krom

Research output: Contribution to journalArticle

121 Scopus citations

Abstract

We report FK506‐induced neurotoxicity in 14 of 44 consecutive patients following orthoptic liver transplantation. In 10 of these 14 patients, postural hand tremors were found in the first weeks following surgery, transient apraxia of speech in 3, and generalized tonic‐clonic seizures were noted in 2 patients. Other manifestations included nightmares, agitation, and acute delirium. Reduction of the FK506 dose resulted in resolution of symptoms, but in 1 patient mild speech difficulties and in 3 patients a fine tremor remained. Blood and plasma levels of FK506 were similar in patients with and without neurotoxicity. FK506 neurotoxicity in patients with liver transplantation commonly results in transient neurological manifestations. The incidence of neurotoxicity in FK506 is dramatically reduced in maintenance doses of 0.075 mg/kg twice a day.

Original languageEnglish (US)
Pages (from-to)498-501
Number of pages4
JournalAnnals of neurology
Volume35
Issue number4
DOIs
StatePublished - Apr 1994

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'FK506‐induced neurotoxicity in liver transplantation'. Together they form a unique fingerprint.

  • Cite this

    Wijdicks, E. F. M., Wiesner, R. H., Dahlke, L. J., & Krom, R. A. F. (1994). FK506‐induced neurotoxicity in liver transplantation. Annals of neurology, 35(4), 498-501. https://doi.org/10.1002/ana.410350422